A number of my patients have been concerned about being allergic to an anaesthetic drug. Most allergic reactions are so mild that they need no treatment but the rare serious allergy is very serious. Working together, anaesthetist and patient can minimise the risk.
An allergy is an abnormal learned response of the immune system. The immune system recognises a substance it has been exposed to in the past and mounts a response as a defence, but the response is excessive and harms the patient. The obvious example is the beekeeper who becomes allergic to bee stings having been bitten many times over the years. The abnormal response is due to the release of histamine or activation of the white cells and results in either a rash, asthma or swelling and redness. This can progress to anaphylactic shock where the blood pressure falls.
It is important to distinguish between these signs of allergy and other complications. Many people have nausea or vomiting and diarrhoea with oral antibiotics. This is a side effect, not an allergy. Food intolerance is not an allergy, nor are you allergic because a parent is. Everyone has their own unique immune response, although patients with a family history of allergy may themselves be atopic (suffer from allergies or have hay fever or asthma) and be more likely to develop an allergy.
It is also important to separate out inherited abnormal responses to anaesthetics such as plasma cholinesterase deficiency. This is not an allergy.
I was one of the local coordinators for NAP 6, the sixth National Audit Programme which investigated allergies associated with anaesthesia and significantly increased our understanding. It found that serious allergies were very rare – we audited 341 hospitals for an entire year and found only 266 cases. The vast majority were treated successfully and only 10 patients died. That means that for the average anaesthetist they will only encounter an allergy every 7.25 years and would have to work for over three centuries to witness a death. The death rate is probably one in 10,000 which is far far lower than many other risks associated with medicine. Further good news for me as a paediatric anaesthetist was that the incidence was only 25% as high in children as opposed to adults.
NAP 6 was also useful because it demonstrated the commonest causes of intraoperative allergy. We were not surprised that antibiotics were one of the four groups and you may have read international concerns about the overuse of antibiotics leading to increased risks of persistent bacteria. I try to avoid prophylactics antibiotics unless they are clearly indicated.
The second group of drugs were neuromuscular blocking agents which are used to paralyse patients so they can be placed on a ventilator. These drugs are not always used but are difficult to avoid in some cases. The other two groups were not actually anaesthetic drugs but substances used by surgeons: chlorhexidine is used to clean the skin and methylene blue is used for gynaecological operations.
NAP 6 should lead to better training of nurses and doctors so they can take a more reliable allergy history. We have already developed better protocols dictating what drugs to use in the case of a severe allergic reaction and at Weymouth Street Hospital we have introduced anaphylaxis treatment packs which have the full range of drugs that might be needed. We also have investigation packs so that we can take the necessary blood tests immediately if we suspect an allergy, which can then be analysed, and we work with our allergy colleagues to run a perioperative allergy clinic. Whenever there is any suspicion that the patient may have had an allergic reaction – and sometimes it is difficult to differentiate from other issues – my patients are brought back so they can be formally tested with skin and blood tests against the drugs that they had as well as other anaesthetic drugs so we can identify whether they did have an allergic reaction and if so which drugs are safe to use in future.